Alert archive / Kentucky / Flash Flood Warnings in 2011

Flash Flood Warning 75, NWS Paducah, KY

June 26, 20116 counties in Kentucky; Massac County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 26, 2011, 9:29 AM CDT for 6 counties in Kentucky; Massac County, Illinois. It was in force for 106 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2011, 9:29 AM CDT (14:29 UTC)
Expired
Jun 26, 2011, 11:15 AM CDT
In force
106 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Massac County, IL, Ballard County, KY, Carlisle County, KY, Graves County, KY, Livingston County, KY, Marshall County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 10 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:40 AM CDTFLASH FLOODPaducah, KYTRAFFIC ISSUES IN PADUCAH DUE TO WATER ON THE ROADWAYS. IT HAS BEEN REPORTED THAT WATER IS DEEP ENOUGH TO ENTER VEHICLES NEAR JACKSON STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-150 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WGUS53 KPAH 261429
FFWPAH
ILC127-KYC007-039-083-139-145-157-261615-
/O.NEW.KPAH.FF.W.0075.110626T1429Z-110626T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
929 AM CDT SUN JUN 26 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MASSAC COUNTY IN SOUTHERN ILLINOIS...
  BALLARD COUNTY IN WESTERN KENTUCKY...
  CARLISLE COUNTY IN WESTERN KENTUCKY...
  GRAVES COUNTY IN WESTERN KENTUCKY...
  SOUTHERN LIVINGSTON COUNTY IN WESTERN KENTUCKY...
  MARSHALL COUNTY IN WESTERN KENTUCKY...
  MCCRACKEN COUNTY IN WESTERN KENTUCKY...

* UNTIL 1115 AM CDT.

* AT 925 AM CDT...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUED TO 
IMPACT MUCH OF WESTERN KENTUCKY AND FAR SOUTHERN ILLINOIS. DOPPLER 
RADAR ESTIMATED BETWEEN 1 AND 1.5 INCHES OF RAIN HAD FALLEN IN THE 
PAST HOUR. IN ADDITION TO HEAVY RAIN FROM EARLIER IN THE MORNING... 
THIS HAS RESULTED IN THE OVERFLOW OF SEVERAL DITCHES...CREEKS...AND 
OTHER DRAINAGE SYSTEMS.

MCCRACKEN AND BALLARD COUNTY EMERGENCY MANAGEMENT REPORT SEVERAL 
ROADS THAT DO NOT NORMALLY FLOOD WITH WATER OVER THEM. WATER WAS 
OVER MAXON ROAD IN WEST PADUCAH JUST WEST OF INTERSTATE 24. A VAN 
WAS STALLED ON KENTUCKY AVENUE IN PADUCAH WITH A WATER RESCUE IN 
PROGRESS.

IF YOU MUST TRAVEL THIS SUNDAY MORNING...DO NOT DRIVE THROUGH 
LOCATIONS THAT ARE FLOODED. TURN AROUND AND SEEK AN ALTERNATIVE 
ROUTE.

* LOCATIONS IN THE WARNING INCLUDE...
  LOVELACEVILLE...
  WEST PADUCAH...
  LONE OAK...
  PADUCAH...
  LA CENTER...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 1115 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3677 8906 3679 8908 3679 8916 3683 8918
      3685 8913 3697 8910 3702 8918 3706 8918
      3723 8899 3722 8889 3716 8876 3713 8849
      3707 8848 3713 8843 3711 8826 3698 8824
      3693 8819 3675 8811

$$
1 follow-up statement
516 
WGUS73 KPAH 261512
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 AM CDT SUN JUN 26 2011

ILC127-KYC007-039-083-139-145-157-261615-
/O.CON.KPAH.FF.W.0075.000000T0000Z-110626T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASSAC IL-LIVINGSTON KY-MCCRACKEN KY-MARSHALL KY-BALLARD KY-
CARLISLE KY-GRAVES KY-
1012 AM CDT SUN JUN 26 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
SOUTHERN MASSAC COUNTY IN SOUTHERN ILLINOIS...AND GRAVES...
CARLISLE...BALLARD...MARSHALL...MCCRACKEN AND SOUTHERN LIVINGSTON
COUNTIES IN WESTERN KENTUCKY...

AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE HEAVIEST RAIN HAD SHIFTED SOUTH OF THE PADUCAH AND METROPOLIS 
AREAS INTO GRAVES AND MARSHALL COUNTIES. HOWEVER...RUNOFF FROM THE 
EARLY MORNING DELUGE CONTINUED TO CREATE WATER PROBLEMS EVEN IN 
AREAS WHERE THE RAIN HAS ENDED. IT WILL TAKE SOME TIME FOR THE WATER 
TO RECEDE ONCE THE HEAVIEST RAINS HAVE COME TO AN END.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3677 8906 3679 8908 3679 8916 3683 8918
      3685 8913 3697 8910 3702 8918 3706 8918
      3723 8899 3722 8889 3716 8876 3713 8849
      3707 8848 3713 8843 3711 8826 3698 8824
      3693 8819 3675 8811

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 7:10 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 26, 7:10 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
710 AM CDT SUN JUN 26 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAFS

&&

.DISCUSSION...
WITH WATCH IN EFFECT AND ONGOING WEATHER...WILL KEEP THIS AS BRIEF
AS POSSIBLE.

SYNOPTICALLY THIS MORNING WE HAVE A WNW-ESE ORIENTED SFC FRONTAL
BOUNDARY DRAPED OVER THE SOUTHWEST SECTIONS OF OUR CWA ALONG WITH
NORTHWEST FLOW ALOFT. AS A RESULT...AN MCS IS CURRENTLY PLOWING
ITS WAY SOUTHWARD ACROSS OUR CWA. BETWEEN 12-18Z THIS MORNING
WHATS LEFT OF THIS SYSTEM WILL MAINLY AFFECT THE EASTERN HALF OF
OUR CWA...THEN FROM 18-00Z THIS AFTERNOON PRECIPITATION SHOULD
FOCUS MAINLY OVER THE CENTRAL SECTIONS OF THE CWA IN THE VICINITY
OF THE BOUNDARY.

THE AFOREMENTIONED FRONTAL BOUNDARY IS FORECAST TO LIFT NORTHEAST
TODAY AS A WARM FRONT AND IS FORECAST TO BE DRAPED OVER THE
NORTHEAST SECTIONS OF THE CWA BY 12Z MONDAY. CONSEQUENTLY LATE
TONIGHT PRECIP CHANCES ARE EXPECTED TO BE HIGHEST OVER THE
NORTHEAST SECTIONS. IN THE WAKE OF THE WARM FRONT WARMER MID
LEVEL AIR WILL PUSH NORTHEAST INTO THE AREA AS AN UPPER RIDGE
BUILDS ACROSS THE REMAINDER OF THE CWA WHICH SHOULD KEEP THOSE
AREAS DRY.

STARTING MONDAY...PRECIP CHANCES WILL INCREASE BACK ACROSS OUR
CWA THROUGH TUESDAY AS THE RIDGE GETS SUPPRESSED A BIT AND A
FRONTAL SYSTEM APPROACHES AND EVENTUALLY CROSSES THE REGION MONDAY
NIGHT INTO TUESDAY. COULD SEE SOME ELEVATED CONVECTION TUESDAY
NIGHT OVER THE SOUTHWEST SECTIONS OF THE CWA NORTH OF THE FRONTAL
BOUNDARY.

HIGH PRESSURE AT THE SURFACE AND UPPER LEVEL RIDGING SHOULD KEEP
THE REGION DRY AND WARMER FROM NEXT WEDNESDAY THROUGH THE END OF
THE UPCOMING WEEK. CURRENT FORECAST SHOWING PRECIP CHANCES
STARTING NEXT SATURDAY...BUT WILL MAKE NO CHANGES BEYOND WEDNESDAY
WITH THIS ISSUANCE.

&&

.AVIATION...
TIMING OF THUNDERSTORMS IS THE MAIN AVIATION CONCERN THROUGH
TONIGHT. FOR THE FIRST FEW HOURS...RELIED MAINLY ON RADAR
TRENDS...WHICH INDICATED THUNDERSTORMS GENERALLY MOVING AWAY FROM
THE TAF SITES. HOWEVER...A STATIONARY FRONTAL BOUNDARY NEAR THE
MISSISSIPPI RIVER COULD PRODUCE NEW CONVECTION AT ANY TIME. THE MOST
LIKELY AREA FOR NEW STORMS IS ON THE COOL SIDE OF THE
BOUNDARY...ESPECIALLY KPAH AREA. AMENDMENTS WILL LIKELY BE REQUIRED
THROUGH THE DAY TO FINE TUNE THE TIMING AND LOCATION OF STORMS AS
NEW DATA ARRIVES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...JAP
AVIATION...MY
Hazardous weather outlook, Jun 26, 5:34 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
534 AM CDT SUN JUN 26 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
534 AM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS OUTLOOKED ALL OF THE REGION FOR A
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. IN ADDITION
TO THE POSSIBILITY OF A FEW STORMS BECOMING SEVERE TODAY...THERE
COULD BE ANOTHER ROUND OF STRONG TO SEVERE STORMS LATE TONIGHT.
THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

RIVER FLOODING WILL CONTINUE ON SOME AREA RIVERS. SEE RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NORTHERN HALF OF THE QUAD STATE REGION HAS BEEN OUTLOOKED FOR
A SLIGHT RISK OF SEVERE STORMS ON MONDAY. A FEW STRONG TO SEVERE
THUNDERSTORMS MAY BE ONGOING ACROSS THESE PORTIONS OF THE REGION
MONDAY MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THUNDERSTORM RISK.

YET ANOTHER SYSTEM COULD BRING A RISK OF SEVERE THUNDERSTORMS TO
MAINLY THE NORTHERN HALF OF THE REGION MONDAY NIGHT INTO TUESDAY.

RIVER FLOODING WILL CONTINUE ON SOME AREA RIVERS. SEE RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY TO BE REQUIRED OFF AND ON OVER THE
REGION TODAY THROUGH TUESDAY. HEAVY RAINFALL REPORTS AND ANY
FLOODING REPORTS SHOULD ALSO BE RELAYED TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Local storm report, Jun 26, 4:17 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HEAVY RAIN       CARBONDALE              37.72N 89.22W
06/26/2011  M3.19 INCH       JACKSON            IL   EMERGENCY MNGR

            RAINFALL ACCUMULATION WITHIN 1.5 HOURS. STANDING WATER
            ALONG SOME ROADWAYS WITH MANY CREEKS AND STREAMS AT
            BANKFULL OR OVERFLOWING.

&&

SMITTY
Local storm report, Jun 26, 5:09 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 AM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 AM     HEAVY RAIN       HERRIN                  37.80N 89.03W
06/26/2011  U0.00 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            SEVERAL LOW LYING STREETS HAVE STANDING WATER OVER THEM.

&&

SMITTY
Local storm report, Jun 26, 8:45 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
845 AM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HEAVY RAIN       ROUND KNOB              37.22N 88.73W
06/26/2011  M4.44 INCH       MASSAC             IL   TRAINED SPOTTER

            4.44 INCHES SINCE LAST SATURDAY AND 2.44 SATURDAY...AND 2
            INCHES FELL SUNDAY MORNING.

&&

JAYSONW
Local storm report, Jun 26, 9:15 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
915 AM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     FLASH FLOOD      METROPOLIS              37.15N 88.71W
06/26/2011                   MASSAC             IL   TRAINED SPOTTER

            SPOTTER REPORTS SOME MAIN AND SIDE ROADS IN METROPOLIS
            ARE BEGINNING TO FLOOD. SPOTTER ALSO REPORTS WATER ON THE
            ROAD IS ESTIMATED AT 2 INCHES.

&&

JAYSONW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:52 AM CDTAreal Flood AdvisoryPAHCrittenden, Daviess, Henderson, Hopkins, Livingston, McLean and 2 more113 min
Jun 26, 4:01 AM CDTAreal Flood AdvisoryPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 8 more3 hr
Jun 26, 6:54 AM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Livingston, Union3 hr
Jun 26, 8:28 AM CDTAreal Flood AdvisoryPAHBallard, Caldwell, Crittenden, Livingston, Lyon, McCracken and 1 more3 hr
Jun 26, 9:51 AM CDTAreal Flood AdvisoryPAHCalloway, Fulton, Graves, Hickman114 min
Jun 26, 12:45 AM CDTAreal Flood AdvisoryPAHEdwards, Franklin, Hamilton, Jefferson, Perry, Wabash and 2 more2 hr
Jun 26, 9:12 AM CDTRiver Flood WarningPAHFranklin, Williamson19 days
Jun 26, 11:21 AM CDTRiver Flood WarningPAHWayne, White9 hr
Jun 26, 11:21 AM CDTRiver Flood WarningPAHGallatin, Wabash, White6 days

Nearby

Flash Flood Warnings in Kentucky, 2011Flash Flood Warnings in Illinois, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.